Common Side Effects Of Pain Medication In Hospice Care

You are here:
Estimated reading time: 2 min

Introduction

All medicines can have some side effects. Not all people get side effects from their medications, and some people have different side effects than others. Most side effects of pain medications can be managed.

 

Many side effects happen in the first days of treatment and gradually go away. Encourage the patient and family to notify the hospice nurse if a patient experiences any side effects. There are many things that can be done to help prevent or treat them.

Side Effects of Pain Medicines

Constipation

Pain medications can slow down the bowel allowing too much water to be absorbed from the waste matter. This leads to hard and/or infrequent stools. When taking pain medication, the health care professional may recommend a “bowel regimen” that includes a stool softener and/or a laxative.

 

It is important to:

  • Take stool softeners and laxatives routinely as prescribed to prevent and treat constipation.
  • Drink as much water, juice, and other liquids as possible.
  • Eat more fruits and vegetables if you are able.
  • Notify the hospice nurse if no bowel movement in 3 days.

Nausea and Vomiting

When this happens, it usually only lasts for a few days while the body adjusts to the medication. A medicine to control nausea and vomiting can be prescribed to help.

 

Sleepiness

Feeling very drowsy or sleepy usually only lasts a few days while the person’s body adjusts to the new medication. Especially when a person has had difficulty resting well because of pain, catching up on rest is not uncommon.

 

Confusion

This symptom is often noticed when the person first awakens. Confusion typically lasts the first 2-3 days of starting opioids or increasing opioid dose while the body adjusts to the new medication levels. Confusion may be more pronounced in the elderly or in a person taking other sedating medications (such as anti-anxiety or sleep medication).

 

Respiratory Depression

In general, respiratory depression is not a specific concern for patients tolerant to opioids as most opioid induced respiratory effects generally occur within five days of initiating therapy. However the following guidelines are suggested:

  • It is essential to always “Start low and go slow” with the initial titration of opioids.
  • Watch for over sedation and breathing difficulty during the first day of starting opioid therapy especially in a patient who is sedated.

More serious side effects of pain medicines are rare. To help prevent serious side effects, the amount and type of medicine prescribed will be chosen based on the patient’s symptoms and condition. The amount of pain they report and other medicines the person is taking will also determine the amount and type of pain medication prescribed. If a patient has any side effect from any medication they are taking that concerns them or does not go away, please notify the nurse or other medical member of the interdisciplinary care team promptly.

 

If you found this article informative and useful share it with your friends and colleagues.

Was this article helpful?
Dislike 0
Views: 92